One of the lesser-known causes of peripheral neuropathy is a chronic deficiency of the B vitamins and vitamin B12 specifically. B12 is vital to the proper functioning of nerve endings and synapses which transmit electrical signals, which we interpret as feeling, from all parts of our body to her brain. Because the feet and hands are farthest from the brain, they are the most likely locations of the body to show symptoms of neuropathy first.
Generally, a short-term deficiency of the vitamin will not be sufficient cause symptoms of neuropathy, but the deficiency must be chronic and last over a period of time. The most common symptoms associated are tingling or numbness in the extremities, most commonly the feet but also sometimes in the hands.
Because B12 is a water-soluble vitamin, it cannot be stored inside the fat tissues of the body, meaning that it must be replenished more frequently than fat-soluble vitamins. Water-soluble vitamins are much more susceptible to deficiency for this reason. In developed countries, sufficient vitamin B12 may be obtained from a normal diet and deficiencies are rare except when there are extenuating circumstances.
One of the most common of these extenuating circumstances is alcoholism. Alcohol is a toxin to the body, and acts as a diuretic meaning that much water and fluid is flushed out along with the alcohol during excretion. Unfortunately, water-soluble vitamins including B12 are also flushed out with these fluids. Therefore, chronic alcoholism can lead to chronic vitamin B12 deficiency in the symptoms of peripheral neuropathy.
When a physician is presented with a case of peripheral neuropathy that the patient is experiencing for the first time, often one of the prescribed medications are vitamin B12 tablets in order to eliminate B12 deficiency as a cause of the symptoms. If you are experiencing symptoms, you may wish to add vitamin B12 supplements to your diet as one of the steps in identifying the cause.
In developed countries, neuropathy is much less likely to be caused by vitamin deficiency, however, than it is to be linked to other issues such as diabetes or heavy metal poisoning such as Mercury poisoning associated with excessive consumption of sushi or tuna. Check with your doctor to have tests performed to determine with certainty the cause of your symptoms.